Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 116, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Nov 10, 2009, 4:41 AM CST for Lamar County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 10, 2009, 4:41 AM CST (10:41 UTC)
- Expired
- Nov 10, 2009, 7:45 AM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 21 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 101041
FFWBMX
ALC075-101345-
/O.NEW.KBMX.FF.W.0116.091110T1041Z-091110T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 AM CST TUE NOV 10 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAMAR COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...MILLPORT...
* UNTIL 745 AM CST
* AT 438 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
LINE OF HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RAINFALL
AMOUNTS OF 2 TO 4 INCHES OF RAIN COULD FALL OVER THE WARNED AREA
IN ONE HOUR AND ADDITIONAL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR
COUNTY AIRPORT...DETROIT...CREWS...BLOOMING GROVE...BEDFORD AND
BEAVERTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3361 8827 3361 8826 3405 8821 3406 8820
3406 8799 3403 8798 3402 8795 3353 8794
3354 8827 3357 8827
$$
10/ARMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Nov 10, 3:40 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Nov 10, 3:40 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 340 AM CST TUE NOV 10 2009 .DISCUSSION... IDA CONTINUES TO WEAKEN SLIGHTLY AS SHE MOVES SLOWLY NORTHWARD TOWARD THE ALABAMA GULF COAST. MODERATE TO HEAVY RAIN WILL CONTINUE ACROSS ALL OF CENTRAL ALABAMA THROUGH THE DAY TODAY AS IDA MAKES LANDFALL AND THEN MAKES A TURN TOWARD THE EAST LATER TODAY. RAINFALL ACCUMULATIONS OF 3 TO 6 INCHES CAN BE EXPECTED ACROSS THE AREA...WITH LOCALIZED HEAVIER AMOUNTS POSSIBLE. THIS HAS THE POTENTIAL TO CAUSE SOME MINOR FLOODING ON AREA ROADWAYS AS WELL AS RISES ON RIVERS AND STREAMS. A STRONG PRESSURE GRADIENT WILL HELP TO KEEP SUSTAINED WINDS IN THE 15-25 MPH RANGE...WITH GUSTS UP TO 30-35 MPH POSSIBLE ACROSS THE SOUTH. THERE DOES NOT LOOK TO BE MUCH OF A SEVERE THREAT WITH THIS SYSTEM AS INSTABILITIES ARE ALMOST NONEXISTENT. RAIN WILL TAPER OFF FROM WEST TO EAST TUESDAY NIGHT AND INTO WEDNESDAY MORNING AS IDA MOVES INTO GEORGIA. HIGH PRESSURE WILL SETTLE BACK IN OVER THE REGION ON THURSDAY BRINGING CLEAR SKIES AND DRY CONDITIONS BACK TO CENTRAL ALABAMA THROUGH THE WEEKEND. MODELS ARE SHOWING A FRONTAL SYSTEM APPROACHING THE AREA FROM THE WEST EARLY NEXT WEEK...WITH FRONTAL PASSAGE SOMETIME LATE TUESDAY/EARLY WEDNESDAY. WILL CONTINUE TO MENTION SLIGHT CHANCE OF SHOWERS MONDAY THROUGH WEDNESDAY. HIGH TEMPERATURES WILL GRADUALLY INCREASE TO THE MID 70S BY THIS WEEKEND AND THEN BEGIN TO FALL BACK DOWN INTO THE 60S BY EARLY NEXT WEEK. LOWS WILL GENERALLY BE IN THE 40S TO LOWER 50S FOR MUCH OF THE PERIOD. && .AVIATION...06Z TAF DISCUSSION. TS IDA IS FINALLY BEGINNING TO SHOW HER EFFECTS ACROSS ALABAMA...AS ALL OF THE CENTRAL ALABAMA TAF SITES ARE NOW SEEING AT LEAST -RA. RAINFALL INTENSITIES SHOULD CONTINUE TO INCREASE OVER THE NEXT COUPLE OF HOURS ALONG WITH STRONGER NE WIND GUSTS. MGM/TOI ARE ALREADY EXPERIENCING GUSTS BETWEEN 15 AND 20 KTS AND THIS SHOULD CONTINUE TO INCREASE AS THE TIGHTER PRESSURE GRADIENT PUSHES NORTHWARD. BOTH SITES SHOULD SEE GUSTS BETWEEN 20 AND 25 KTS WITHIN THE NEXT COUPLE OF HOURS. CIGS ARE ALSO BEGINNING TO FALL AS MVFR CIGS HAVE STARTED AT MGM AND TOI. I WOULD NOT BE SURPRISED TO SEE CIGS FALL TO IFR FOR A COUPLE OF HOURS CLOSER TO SUNRISE...BUT WILL RUN WITH MVFR FOR NOW. THE REMAINING SITES...TCL/EET/BHM/ANB...WILL HAVE TO WAIT A COUPLE MORE HOURS BEFORE THEY BEGIN TO EXPERIENCE THE STRONGER WINDS. WIND GUSTS OF 15 TO 20 KTS SHOULD START FOR ALL 4 SITES AFTER 09Z...WHICH WILL LIKELY COINCIDE WITH THE HEAVIER RAINFALL. CIGS AND VIS SHOULD MAINTAIN MVFR STATUS THROUGH THE PERIOD. RAINS AND WINDS ARE EXPECTED TO CONTINUE THROUGH THE REMAINDER OF THE TAF PERIOD AS MODELS CONTINUE TO SLOW THE PROGRESS OF TS IDA. 27 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 63 49 64 46 64 / 100 60 10 0 0 ANNISTON 64 50 64 45 64 / 100 90 10 0 0 BIRMINGHAM 63 48 65 45 66 / 100 50 10 0 0 TUSCALOOSA 67 50 69 46 68 / 80 20 0 0 0 CALERA 64 50 65 46 65 / 100 50 10 0 0 AUBURN 63 52 63 47 63 / 100 90 20 0 0 MONTGOMERY 68 53 67 47 67 / 100 70 10 0 0 TROY 68 53 64 48 65 / 100 60 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT THROUGH 6 PM FOR ALL OF CENTRAL ALABAMA. WIND ADVISORY IN EFFECT THROUGH 6 PM FOR ALL OF CENTRAL ALABAMA. && 19/27
Hazardous weather outlook, Nov 9, 7:20 PM CST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 720 PM CST MON NOV 9 2009 ALZ011>015-017>050-110120- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 720 PM CST MON NOV 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. MODERATE TO OCCASIONALLY HEAVY RAIN WILL OVERSPREAD CENTRAL ALABAMA TONIGHT AND LAST THROUGH TUESDAY NIGHT. RAINFALL AMOUNTS OF 3 TO 6 INCHES ARE POSSIBLE. LOCALIZED HEAVIER RAIN RATES...IN A SHORT PERIOD OF TIME...MAY PRODUCE SOME FLASH FLOODING. EVEN WITHOUT HEAVIER RAINS...THE MODERATE RAIN DURATION OF SEVERAL HOURS MAY EVENTUALLY ADD UP TO SOME AREAL FLOODING CONCERNS. AT THIS TIME...THE HIGHEST RAIN TOTALS ARE EXPECTED ALONG AND SOUTH OF INTERSTATE 59. EASTERLY WINDS WILL GRADUALLY CONTINUE INCREASE...WITH WINDY CONDITIONS EXPECTED TONIGHT INTO TUESDAY. SUSTAINED WINDS WILL BE BETWEEN 15 AND 25 MPH WITH A FEW GUSTS UP TO 40 MPH POSSIBLE. WHILE THE THREAT OF A SHORT-LIVED RAIN BAND TORNADO IS NOT ZERO... WE BELIEVE THE THREAT IS VERY VERY LOW THROUGH THE ENTIRE DURATION OF THE EVENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. MODERATE TO HEAVY RAINFALL AND STRONG GUSTY WINDS WILL CONTINUE THROUGH TUESDAY EVENING. BREEZY CONDITIONS ARE ALSO EXPECTED ON WEDNESDAY IN THE WAKE OF IDA. NORTHERLY WINDS OF 10 TO 20 MPH WITH HIGHER GUSTS MAY BE EXPERIENCED AREA WIDE. MINOR RIVER FLOODING IS POSSIBLE ON WEDNESDAY AND WILL BE HIGHLY DEPENDENT ON THE BASIN AVERAGE RAIN AMOUNTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BECOME NECESSARY MONDAY NIGHT THROUGH TUESDAY NIGHT. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 7:32 AM CST | Areal Flood Warning | BMX | Lowndes | 4 hr |
| Nov 10, 8:13 AM CST | Areal Flood Warning | BMX | Lamar | 6 hr |
| Nov 10, 8:49 AM CST | Areal Flood Advisory | BMX | Chambers, Chilton, Clay, Coosa, Jefferson, Lee and 5 more | 3 hr |
| Nov 10, 12:42 PM CST | Areal Flood Warning | BMX | Bibb, Blount, Fayette, Hale, Jefferson, St. Clair and 4 more | 4 hr |
| Nov 10, 2:59 PM CST | Areal Flood Warning | BMX | Barbour, Bullock, Lee, Macon, Russell | 3 hr |
| Nov 10, 3:29 PM CST | Areal Flood Warning | BMX | Bibb, Blount, Calhoun, Cherokee, Chilton, Coosa and 7 more | 3 hr |
| Nov 10, 5:06 PM CST | Areal Flood Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah | 6 hr |
| Nov 10, 5:10 PM CST | Areal Flood Warning | BMX | Chambers, Chilton, Clay, Coosa, Randolph, Talladega and 1 more | 6 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.